Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Safe way to do a Klonopin taper
|Libby - Tue Mar 08, 2005 8:53 pm||
Last spring I was in the hospital and a doctor tapered me off Klonopin in 5 days. I had been taking Klonopin for 14 years and had reached a dose of 3 mg a day. I was taking it for anxiety. I'm wondering what are the proper way(s) to do a Klonopin taper. I was also taking Celexa and Neurontin. The reason I'm asking is that I had severe movements-tics, jerking, grimacing etc. I still have some tics and what my current doctor says is tardive dystonia. She suggested that I look on the internet to find out how it should have been done-was it okay to do it that fast if I was on Neurontin. She said that she would have done the taper over many weeks.
|Kathy C, RN - Sat Mar 19, 2005 8:41 am||
I am sorry to hear about your troubles. I researched your question because Phyche is not my speciality. I had always thought that tardive dystonia and dyskensia was a serious side effect of taking meds not from stoping them. I found a great site and this is what they said.
A large numbers of drugs are capable of causing dystonia. In most cases, people develop an acute dystonic reaction resulting after a one-time exposure. The symptoms are usually transient and may be treated successfully with medications such as Benadryl.
Another type of drug-induced dystonia is called tardive dystonia. Tardive dystonia and tardive dyskinesia are neurologic syndromes caused by exposure to certain drugs, namely a class of medications called neuroleptics which are used to treat psychiatric disorders, some gastric conditions, and certain movement disorders. The amount of exposure to such drugs varies greatly among patients. Tardive dystonias and dyskinesias may also develop as a symptom of prolonged treatment with levodopa in some Parkinson's patients.
Drugs belonging to this class of neuroleptics include: (trade name listed in parenthesis): Acetohenazine (Tindal®), Amoxapine (Asendin®), Chlorpromazine (Thorazine®), Fluphenazine (Permitil®, Prolixin®), Haloperidol (Haldol®). Loxapine (Loxitane®, Daxolin®), Mesoridazine (Serentil®), Metaclopramide (Reglan®), Molinndone (Lindone®, Moban®), Perphanzine (Trilafrom® or Triavil®), Piperacetazine (Quide®), Prochlorperzine (Compazine®, Combid®), Promazine (Sparine®), Promethazine (Phenagran®), Thiethylperazine (Torecan®), Thioridazine (Mellaril®), Thiothixene (Navane®),Trifluoperazine (Stelazine®), Triflupromazine (Vesprin®), and Trimeprazine (Temaril®).
The term tardive means 'late' to indicate that the condition occurs after drug exposure, and the terms dyskinesia and dystonia describe the types of movements involved. These symptoms may develop after weeks or years of drug exposure. Both tardive dystonia and tardive dyskinesia typically involve (but are not necessarily limited to) the muscles of the face. Symptoms may also include muscle spasms of the neck, trunk, and/or arms.
The movements typical of tardive dystonia are generally slower and more sustained than dyskinesias, though the presence of a dystonic tremor in opposition to the main dystonia movement may cause a more rapid appearance of movement. Dyskinesias are usually characterized by quick, jerking movements that may include grimacing, tongue protrusion, lip smacking, puckering, and eye blinking. The arms, legs, and trunk may also be involved. Movements of the fingers may appear as though the individual is playing an invisible guitar or piano.
Both syndromes can occur simultaneously, and the frequency and pattern of movements may fluctuate. If both syndromes are present, the predominant condition will usually dictate the course of treatment.
The treatment of drug-induced dystonia will usually include a gradual withdrawal from the offending medication. If neuroleptics remain a crucial element of an individual's health, a class of newer, "atypical" neuroleptics (such as clozapine, olanzapine, and quetiapine) may be a suitable substitute. Anticholinergics (such as trihexyphenidyl and benztropine) and muscle relaxers used to treat other forms of dystonia may also be helpful. Baclofen and clonazepam are also sometimes used to treat tardive dystonia. Botulinum toxin injections to a particular muscle group are an additional option for treatment.
Like the treatment of tardive dystonia, the treatment of tardive dyskinesia is very specific to the individual patient. The first step may be to gradually minimize or discontinue the use of the offending medication. Substitute drugs may be recommended to replace neuroleptics. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial.
Researchers have yet to fully understand the causes and subsequent treatments of tardive dystonia and tardive dyskinesia. In many cases, discontinuing or lowering the dose of the causative drug will ease symptoms. In some cases, the symptoms will persist after use of the drug has been terminated but with careful management, symptoms may improve and/or disappear with time.
The National Institutes of Neurological Disorders and Stroke conducts and supports a broad range of research on movement disorders including tardive dystonias and dyskinesias. The National Institute of Mental Health is similarly committed to preventing further cases of drug-induced movement disorders in individuals who benefit from neuroleptic treatment.
HERE IS THE SITE
i ALSO FOUND A GOOD SITE ABOUT KLONIPIN THAT YOU SHOULD READ.
HOPE THIS HELPS.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.